Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 59, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2013, 3:01 PM CDT for East Feliciana Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2013, 3:01 PM CDT (20:01 UTC)
- Expired
- Mar 31, 2013, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County East Feliciana Parish, LA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 12:17 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 10:48 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Mar 31, 10:48 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT SUN MAR 31 2013
.UPDATE...
THE FORECAST GRIDS AND PRODUCTS WERE UPDATED TO REFLECT HIGHER
POPS THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. A LINE OF CONVECTION MOVING ACROSS NORTHWEST
LOUISIANA THIS MORNING WILL LIKELY PUSH SOUTHEAST INTO THE
NORTHERN AREAS OF THE CWA/P LATER IN THE AFTERNOON WITH ADDITIONAL
CONVECTIVE DEVELOPMENT IN ADVANCE OF THE LINE POSSIBLE. 11
&&
.PREV DISCUSSION... /ISSUED 405 AM CDT SUN MAR 31 2013/
SHORT TERM...
HUMIDITY ON THE REBOUND TODAY AS FRONTAL ZONES SETTLES INTO THE
REGION TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN DAYTIME HEATING THIS AFTERNOON INTO THE EVENING HOURS.
STORM PREDICTION CENTER HAS PAINTED A SLIGHT RISK AREA OVER
SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA WITH INCREASING
INSTABILITY THROUGHOUT THE AFTERNOON BETWEEN A COUPLED JET
STRUCTURE ALOFT TO AID IN HIGH OMEGA GENERATION. THE PRIMARY
THREAT APPEARS TO BE STRAIGHTLINE WINDS EMANATING FROM ANY BOWING
SEGMENTS OF LINEAR CONVECTIVE SYSTEMS IN DEEP SOUTHWESTERLY FLOW.
HAIL WOULD ALSO BE A POSSIBILITY AS LOCAL GUIDANCE SUGGESTS MARBLE
TO NICKEL SIZE POTENTIALS. TEMPERATURES SHOULD BE ABOVE NORMAL
TODAY AND MONDAY WITH SOUTHWESTERLY FLOW AND WEAK SURFACE FRONTAL
ZONE TO PROVIDE COMPRESSIONAL HEATING TODAY FOLLOWED BY A WEAK
FLOW STAGNANT COLUMN FOR MONDAY. RAIN CHANCES MONDAY WILL BE IN
THE SCATTERED CATEGORY MAINLY DRIVEN BY WEAK FOCUSING
MECHANISMS...PERHAPS GULF/LAKE BREEZE BOUNDARIES DEVELOPING IN THE
AFTERNOON HOURS.
LONG TERM...
STRONGER SURGE OF COOLER AIR MOVES SOUTHWARD FOR LATE MONDAY NIGHT
THAT BRINGS A ROUND OF CONVECTION THAT TRANSITIONS TO ELEVATED
OVER-RUNNING AT SOME POINT AS CYCLOGENESIS TAKES PLACE OVER LOWER
TEXAS TUESDAY NIGHT. MODELS ARE SHOWING DECENT RUN-TO-RUN
CONSISTENCY IN DEVELOPING MECHANICAL GULF LOW WEDNESDAY THAT
PASSES ALONG THE COAST DURING THE DAY WEDNESDAY WHILE UNDERGOING
DEEP NEGATIVE TILT DUE TO TROUGHING ALOFT WELL WEST OF THE SURFACE
FEATURE. THIS SCENARIO IS CONDUCIVE FOR ENHANCED RAINFALL ON THE
CONVERGENCE AXIS IN PROXIMITY TO WARM FRONT THAT MAY MEANDER
BETWEEN THE COAST AND TIDAL LAKES WEDNESDAY NIGHT. MODEL CROSS-
SECTIONS SHOW A TROPOPAUSE FOLD ON THE 327K ISENTROP THAT SHOULD
GREATLY INCREASE OMEGA FOR HEAVY RAINFALL POTENTIAL IN A SWATH OF
ENHANCED ELEVATED CONVECTION IN AN ISENTROPIC LIFT ENVIRONMENT.
THE GFS DEPICTS A PRECIPITATION MAXIMUM OF AROUND 3.30 INCHES ON
WEDNESDAY THAT REALLY CAN NOT BE DISCOUNTED GIVEN THIS SCENARIO.
PLACEMENT MAY BE DIFFICULT TO CURRENTLY INDICATED OVER TERREBONNE
PARISH IN VICINITY OF HOUMA-THIBODAUX AREA...COULD POSSIBLY CHANGE
IN SUBSEQUENT FORECAST PACKAGES. SURFACE LOW IN THE NORTH GULF
THURSDAY IS LIKELY TO DEEPEN FURTHER WHILE MOVING AWAY FROM
LOUISIANA COAST TO IMPART STRONG INFLOW 30-40 KT OVER THE OPEN
GULF FOLLOWED BY A DROP OFF IN WINDS UPON WIND SHIFT TO NORTHWEST
AND WEST FLOW DURING THE DAY THURSDAY. IMPROVING CONDITIONS ARE
THEN EXPECTED LATE THURSDAY THROUGH THE WEEKEND AS CONTINENTAL
HIGH BUILDS INTO THE AREA FOR SEASONABLY MILD TEMPERATURES AND DRY
CONDITIONS THROUGH SATURDAY.
AVIATION...
AREAS OF FOG AND LOW STRATUS OVER PORTIONS OF SOUTH CENTRAL AND EAST
CENTRAL LOUISIANA WILL PRODUCE IFR TO LIFR CONDITIONS AT A FEW OF
THE TAF AIRPORTS THROUGH MID MORNING WITH MVFR CONDITIONS CONTINUING
OR DEVELOPING AT MOST OF THE REMAINING AIRPORTS. THE LOWER
VSBYS/CIGS WILL RISE AFTER 14-15Z WITH MOSTLY VFR EXPECTED FOR THE
AFTERNOON HOURS. THE EXCEPTION WILL BE NEAR AND IN SCATTERED
SHRA/TSRA WHICH ARE EXPECTED TO DEVELOP IN THE AFTERNOON TO EVENING
HOURS...AND WILL LIKELY BE CONVERTING THE PROB30 GROUP OF TSRA TO A
TEMPO TS OR VCTS. ADDITIONAL STRATUS AND FOG ARE LIKELY BY LATE
SUNDAY NIGHT INTO EARLY MONDAY MORNING.
MARINE...
SOUTH TO SOUTHWEST WINDS AROUND 10 KNOTS OR SLIGHTLY HIGHER WILL
PREVAIL TODAY AND EARLY TONIGHT AS A WEAK COLD FRONT AND
THUNDERSTORM OUTFLOW BOUNDARIES MOVE SOUTHEAST ACROSS NORTHERN AND
CENTRAL PORTIONS OF LOUISIANA AND MISSISSIPPI. ADDITIONAL WEAK
BOUNDARIES WILL LIKELY SHIFT WINDS IN THE COASTAL WATERS LATE
TONIGHT INTO MONDAY...BUT A WEAK AREA OF HIGH PRESSURE SHOULD
DEVELOP ON MONDAY LEADING TO MOSTLY LIGHTER AND VARIABLE DIRECTION
WINDS.
A STRONGER COLD FRONT IS EXPECTED TO MOVE SOUTH NEAR THE
COAST TUESDAY NIGHT BEFORE STALLING ON WEDNESDAY. AN AREA OF LOW
PRESSURE IS LIKELY TO SLOWLY FORM ALONG THE STALLED FRONT WEDNESDAY
AND MOVE EAST OF THE FORECAST AREA ON THURSDAY. AN AREA OF STRONG
EAST TO SOUTHEAST WINDS OF 20 TO 30 KNOTS IS LIKELY EAST OF THE LOW
AS IT MOVES ACROSS COASTAL WATERS ON WEDNESDAY WITH THE DURATION OF
THE WINDS EXPECTED TO PUSH THE SEA HEIGHTS UP TO 5 TO 6 FEET. WINDS
AND WIND DRIVEN WAVES WILL DROP OFF QUITE A BIT NEAR AND JUST WEST
OF THE LOW...THEN THE COLDER AIR AND PRESSURE GRADIENT ON THE BACK
SIDE OF THE DEPARTING LOW WILL CAUSE THE NORTHWEST WINDS TO RISE TO
AROUND 20 KNOTS LATE THURSDAY THROUGH EARLY AFTERNOON FRIDAY.
DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...SLURRY SUPPORT
ASSESSING/MONITORING SEVERE WEATHER POTENTIAL FOR TODAY.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR DIRECT
TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 56 78 53 / 70 60 30 20
BTR 78 58 79 54 / 60 40 30 20
ASD 78 59 78 56 / 50 40 30 20
MSY 79 62 79 60 / 50 30 30 20
GPT 76 59 77 58 / 50 40 30 20
PQL 77 59 78 57 / 50 50 30 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Mar 31, 11:40 AM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1140 AM CDT SUN MAR 31 2013 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-010445- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1140 AM CDT SUN MAR 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AHEAD OF A WEAK COLD FRONT SLIDING SOUTHWARD THROUGH MISSISSIPPI AND NORTHERN LOUISIANA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY NORTH AND WEST OF A LINE FROM NEAR SLIDELL TO MORGAN CITY. THE MAIN THREATS ARE HAIL AND DAMAGING WINDS. IF THE STORMS CONTINUE ON THEIR CURRENT TRACK...THEY ARE EXPECTED TO REACH THE BATON ROUGE AREA AROUND 3 PM...THE NEW ORLEANS AREA AROUND 5 PM...AND THE GULFPORT-BILOXI AREA AROUND 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY MONDAY THROUGH EARLY THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT ANTICIPATED HOWEVER LOCALLY HEAVY RAIN MAY OCCUR WEDNESDAY AS A WARM FRONT DEVELOPS OVER THE OUTLOOK AREA AND SERVES AS A FOCUS FOR RAINFALL. THERE WILL BE PERIODS OF FOG THAT MAY BECOME BRIEFLY DENSE EACH MORNING MONDAY THROUGH THURSDAY. SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR WEDNESDAY IN ADVANCE OF A LOW PRESSURE SYSTEM IN THE NORTH GULF OF MEXICO...AND AGAIN THURSDAY AS HIGH PRESSURE BUILDS INTO THE NORTH GULF IN THE WAKE OF THE LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Mar 31, 2:14 PM CDT, 47 minutes before
LAZ034>037-046>048-MSZ068-069-312015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 214 PM CDT SUN MAR 31 2013 ...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING AMITE COUNTY...WILKINSON COUNTY...WEST BATON ROUGE PARISH...ST. HELENA PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...WEST FELICIANA PARISH...IBERVILLE PARISH... AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 32 MILES NORTHWEST OF JACKSON TO 31 MILES WEST OF NEW ROADS...MOVING SOUTHEAST AT 45 MPH. THE LINE OF STRONG THUNDERSTORMS WILL AFFECT MUCH OF THESE COUNTIES AND PARISHES THROUGH 3 PM...INCLUDING THE BATON ROUGE METRO AREA. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 5:24 AM CDT | Dense Fog Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 4 hr |
| Mar 31, 3:56 PM CDT | Severe Thunderstorm Warning | LIX | Ascension, Livingston, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany and 1 more | 49 min |
| Mar 31, 4:00 PM CDT | Special Marine Warning | LIX | 90 min | |
| Mar 31, 4:41 PM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 49 min |
| Mar 31, 5:18 PM CDT | Special Marine Warning | LIX | 57 min | |
| Mar 31, 6:10 PM CDT | Special Marine Warning | LIX | 50 min | |
| Mar 31, 4:24 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 51 min |
| Mar 31, 4:37 PM CDT | Severe Thunderstorm Warning | LIX | Pearl River | 23 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.